Advice required for relative of RLS patient who wants to help!!

Hi everyone, my Father is a severe RLS sufferer and yesterday he was released from hospital as we had to get him checked in for a once over for his own safety. He has had RLS for years and recently he has been on Pramipexole and he has been having sever side effects with him being almost like a zombie and falling asleep without warning. He decided that he had had enough and stopped taking them which has now resulted in a week of sever hallucinations, blackouts and episodes where has done very strange things which have caused injury. We had him admitted and they did a full once over and confirmed he is on a form of cold turkey. I spent the whole of last night monitoring him and saw the most violent restless night I have ever seen him have and am very concerned as he cannot go on like this.

I can see that there are many different things being discussed here (including patches?) and I want to help him explore what other options there are other than hallucinagenic parkinson drugs.

What advice can you offer?

14 Replies

oldestnewest
  • Hi, i am guessing your father just stopped the pramipexole and didnt taper off, which seems has given him some really bad withdrawal episodes.

    There are other medications that can be used for RLS if you want to steer away from the dopamine agonists. Either pain killers or Gabapentin are two that can help, but its a matter or trial and error. with all the meds. until one is found which can suit and work.

    You said you were monitoring your father last night. Was he up and walking to get relief, or in bed and actually asleep. I am asking that because if he was in bed and asleep while you were watching him, and he was thrashing about, then he could have PLMD, Periodic Limb Movement Disorder. A sleep study could be helpful for him, it can find out what other sleep disorders he might have.

    Oh and the Neupro Patches are similar to the pramipexole and the ropinerole, they are all dopamine agonists. He might get the same type of side effects using the patch, but as usual its all trial and error, The medications seem to effects alot of us differently.

  • Would just like to say that Simplyvital is a website, which claims to have a product for RLS.

    Please be aware, that if you visit this website that it is not a "cure" for RLS. as there isnt one... Or if you contact the person on here who has made a comment...

  • yes, please stay away from web sites like this one. Your father needs a neurologist or a sleep doctor. I think we have established that going off these meds cold turkey is a really bad idea. The RLS will just come back with a stronger than ever. The patch we are talking about is the Neupro patch, and it is a Parkinson's med just like Mirapex or Requip; just does not go down thru the stomach. rlshelp.org -go to the treatment page- read up on the meds used for RLS other than the Parkinson's meds. There are many over the counter and prescription meds that should be avoided, and that is on the treatment page. Those Parkinson's meds do not work for me, so I know tere are other options, and the trick is to find a doctor who knows about RLS and will treat it in anelderly person properly. Stay away from any web site that says they can cure RLS. Not happenin'; at least right now anyway.

  • Now this post makes no semse because other posts have been removed, but I am not removing mine unless someone else does. :o) I am glad the post which WAS someone selling something has been totally removed.(Simply Vital) This is for support, and no one should have permission from ANYONE to post a web site on here that is meant only to rip people off. It is what I do, and I follow these peple around the web constantly. It is so annoying, at the very least, and a support group site is a place where we should be able to come and not have to fight off the snak oil salesmen. I don;t put up with it my groups, the US RLS Foundation does not put up with it, so this site should not either, since you are affiliated with the UK Ekbom Foundation. so, go ahea and remove this if you want, but I stand by every word. And, any time I see a post like that again I will speak up. My post above does not mention the web site in question, so i did not want anyne to think I was saying don;t use this web site, because without the context of the other posts that were removed, my post sounds fairly nutty until you read my explanation. :o) There is no room on a support site for selling products. Period.

  • I had to remove one of my comments, because it too sounded stupid, when the simplyvital one had been removed. One comment i made i have left on....

  • oh dear i see they popped up here now,!!! see you doctor if you need advice, not websites that offer a cure, as there isnt one so far.

    jean

  • I am on Neupro patches which take 5 hours to kick in and Ropinorole tablets which take an hour to work. The patches are good as they cover me 24/7 but there are side effects from the tablets ie groggy in the morning and I get very snappy on them but everyone is different but he definitely should be on something

  • hi Eileen49, lots who have the patch say they take time to kick in, but with me, it only took and hour, and i got relief !!!! just shows how different we all are, one of the reasons they havent found a cure for us yet i think

  • Thank you everyone for your advice so far. He is currently staying with me and the last couple of nights have been horrendous for him as he has been unable to fight the RLS until 2 - 3am when he finally seems to be so exhausted he manages to get some sleep. He has also started (per Dr's advice) a mild sleeping tablet each night although we need to look at timing this correctly. Re comment from Nightdancer, I think he would agree that it has come back worse than ever but there is part of him that does not want to go back on the drugs unless he really has to.

    Also, I am trying to establish if there is an agreed expert or Dr in the UK who is the recognised RLS expert that patients can go to? His local GP is a waste of time although I am going to get him to push for a Neurologist referral. I am going to get him to join this forum as I feel it would be good for him to talk to other sufferers as I can help where possible but as you have all said in other posts I have no idea what it feels like.

    In addition, is having regular headaches something you all get?

  • Didabs1 - Your Father is a very lucky man to have you. Life would be so much better if everybody in the world had such a supporting caregiver! A sleep study with a qualified neurologist is a great idea. You shouldn't have to make a diagnosis and treatment plan on your own.

    Personally, I am a huge Neupro Patch supporter. If everybody achieved the same relief as I do this forum wouldn't exist! Headaches might be a result of lack of sleep or withdrawal - I haven't heard RLS patients suffering from them a great deal.

    Good luck with your Dad & bless you for caring...

  • hi dibdabs, could the headaches be stress related, if hes not getting enough sleep, and not getting the treatment he needs, just a though, and good luck trying to sort things for your dad

  • Hi dibdabs, you made a comment about getting a referral to a neurologist as GP was no help.

    Just to say that my GP knew nothing about rls and said so, but he was willing to learn and to work with me. I printed out stuff like the Mayo Clinic Algorithm on RLS and took it to him. He was more than willing to discuss it with me and was not at all put out that I was doing research on the internet, he said that he didn't have the time and appreciated what I had to show him.

    I got a referral to a neurologist and paid privately for a speedy appointment. The neurologist knew practically nil about rls and was a waste of time and money, and the only benefit was that he confirmed that it was ok to prescribe tramadol and/or codeine which was a back up for my GP to do so. These of course, were in addition to requp/ropinerole. Neurologist didn't even know that you could get rls in the arms.

  • hi jumpylegs, your neurologist sounds as good as mine, he insists im depressed, and that causes me to have RLS,!!! so if i take Amytriptiline i will feel better, i dont think so. 1, im not depressed, and Amytriptiline is just about the worse drug for me, i took one pill, and my legs went crazy, but my gp is not to bad, he works with me , like yours does.

  • I recently visited a neurologist who prescribed 500 microgram Clonazepam tablets, which are used to prevent epileptic seizures or fits. I was horrified, but she (the neurologist), went to great lengths to explain that recent research had found they helped people suffering from RLS by calming the brain. Even so, it was ages before I plucked up the courage to take one. I was going through a particular bad bout of RLS and hadn't slept for a few nights. After another uncomfortable evening I decided to bite the bullet and took a tablet an hour or so before retiring, which resulted in me getting a good night's sleep. Of course, after already losing several nights sleep it may have been that I would have slept through anyway, just from sheer fatigue, so I tried taking another tablet some days later during the evening as my legs began to feel uncomfortable. After an hour or so everything settled down and I had another good night. So in this very long winded way I'm really suggesting that you seek advice from your doctor or pharmacist, as it seems to me that dopamine fixes are not always helpful. I should add that there's a list as long as your arm of ailments and conditions when Clonazepam should not be taken...

You may also like...